Alert archive / Indiana / Gale Warnings in 2009
Gale Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this gale warning at Oct 6, 2009, 5:03 AM EDT. It took effect at Oct 6, 2009, 8:00 PM EDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2009, 5:03 AM EDT (09:03 UTC)
- In effect from
- Oct 6, 2009, 8:00 PM EDT
- Expired
- Oct 7, 2009, 11:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Northern Indiana
The text
As transmitted, in the capitals the NWS used until 2016.
912 WHUS73 KIWX 060903 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 503 AM EDT TUE OCT 6 2009 .LOW PRESSURE OVER IOWA THIS MORNING WILL INTENSIFY AS IT MOVES NORTHEAST ACROSS THE GREAT LAKE TODAY AND TONIGHT. THE COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. LMZ043-046-061715- /O.CON.KIWX.SC.Y.0045.091006T1500Z-091007T0000Z/ /O.UPG.KIWX.GL.A.0008.091007T0000Z-091007T1500Z/ /O.NEW.KIWX.GL.W.0017.091007T0000Z-091007T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 503 AM EDT TUE OCT 6 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING. SOUTHERLY WINDS WILL INCREASE TODAY AS LOW PRESSURE APPROACHES FROM THE WEST. WEST GALES WILL DEVELOP THIS EVENING BEHIND THIS SYSTEMS COLD FRONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
4 follow-up statements
546 WHUS73 KIWX 061500 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1100 AM EDT TUE OCT 6 2009 .LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES OVER THE NEXT 24 HOURS. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. WINDS WILL INCREASE IN THE WAKE OF THE FRONT WITH GALE FORCE WIND GUSTS EXPECTED. LMZ043-046-062300- /O.CON.KIWX.SC.Y.0045.000000T0000Z-091007T0000Z/ /O.CON.KIWX.GL.W.0017.091007T0000Z-091007T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1100 AM EDT TUE OCT 6 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. SOUTHERLY WINDS WILL INCREASE TODAY AS LOW PRESSURE APPROACHES FROM THE WEST. WEST GALES WILL DEVELOP THIS EVENING BEHIND THIS SYSTEMS COLD FRONT. GALE FORCE WIND GUSTS TO 40 KNOTS WILL BE POSSIBLE TONIGHT AND EARLY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
873 WHUS73 KIWX 061953 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 353 PM EDT TUE OCT 6 2009 .LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES THROUGH WEDNESDAY. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. WINDS WILL INCREASE IN THE WAKE OF THE FRONT WITH GALE FORCE WIND GUSTS EXPECTED. LMZ043-046-070400- /O.CON.KIWX.SC.Y.0045.000000T0000Z-091007T0000Z/ /O.CON.KIWX.GL.W.0017.091007T0000Z-091007T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 353 PM EDT TUE OCT 6 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY... A GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY. A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. SOUTHERLY WINDS WILL INCREASE TONIGHT ALONG AND BEHIND A COLD FRONT THIS EVENING AND BECOME WESTERLY. SUSTAINED GALE FORCE WINDS TO 35 KNOTS WITH GUSTS TO 40 KNOTS CAN BE EXPECTED TONIGHT AND EARLY WEDNESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
657 WHUS73 KIWX 070201 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 1001 PM EDT TUE OCT 6 2009 .LOW PRESSURE WILL MOVE ACROSS THE GREAT LAKES THROUGH WEDNESDAY. A COLD FRONT ASSOCIATED WITH THE LOW WILL MOVE ACROSS SOUTHERN LAKE MICHIGAN TONIGHT. SUSTAINED WINDS OF 35 TO 45 KNOTS ARE EXPECTED WITH GUSTS TO 55 KNOT STORM FORCE WINDS. LMZ043-046-071015- /O.NEW.KIWX.SR.W.0002.091007T0201Z-091007T0900Z/ /O.EXT.KIWX.GL.W.0017.000000T0000Z-091007T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1001 PM EDT TUE OCT 6 2009 ...STORM WARNING IN EFFECT UNTIL 5 AM EDT WEDNESDAY... ...GALE WARNING NOW IN EFFECT FROM 5 AM TO 11 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A STORM WARNING...WHICH IS IN EFFECT UNTIL 5 AM EDT WEDNESDAY. THE GALE WARNING IS NOW IN EFFECT FROM 5 AM TO 11 AM EDT WEDNESDAY. WEST WINDS WILL PERSIST TONIGHT BEHIND A COLD FRONT. SUSTAINED WINDS OF 35 TO 45 KNOTS ARE EXPECTED WITH GUSTS TO 55 KNOT STORM FORCE WINDS. WINDS WILL DIMINISH SOME LATER IN THE MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS AND WAVES SUBSIDE. && $$
686 WHUS73 KIWX 070908 MWWIWX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE NORTHERN INDIANA 508 AM EDT WED OCT 7 2009 .LOW PRESSURE WILL MOVE INTO SOUTHEAST CANADA TODAY AS WINDS ACROSS THE WESTERN GREAT LAKES REGION SUBSIDE. SUSTAINED WINDS AROUND 30 KNOTS WITH GUSTS TO 40 KNOT GALES WILL DIMINISH BY LATE MORNING. LMZ043-046-071500- /O.EXP.KIWX.SR.W.0002.000000T0000Z-091007T0900Z/ /O.CON.KIWX.GL.W.0017.000000T0000Z-091007T1500Z/ NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 508 AM EDT WED OCT 7 2009 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...STORM WARNING HAS EXPIRED... THE STORM WARNING IS NO LONGER IN EFFECT. A GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... SUSTAINED WINDS AROUND 30 KNOTS WITH GUSTS TO 40 KNOT GALES WILL DIMINISH BY LATE MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 6, 4:35 AM EDT, 28 minutes earlier.
Area forecast discussion, Oct 6, 4:35 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
435 AM EDT TUE OCT 6 2009
.SHORT TERM...
TODAY THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL TROF WILL EJECT
EAST OUT OF THE MAIN UPSTREAM TROF. THE SFC LOW ASSOCIATED WITH
THIS TROF WILL MOVE FROM THE CENTRAL PLAINS INTO THE UPPER
MIDWEST. THE BULK OF THE PRECIPITATION WITH THIS SYSTEM WILL SPLIT
THE AREA. HEAVIER RAINFALL IS EXPECTED SOUTH OF THE AREA WHERE
MOISTURE IS DEEPER AND THETA E IS HIGHER. TO THE NORTH...SYNOPTIC
LIFT WILL PRODUCE HEAVIER RAIN IN THE DEFORMATION ZONE. HAVE
BLENDED THE GFS WITH THE NAM/WRF FOR THIS PACKAGE. THE GFS HAS
BEEN REASONABLY CONSISTENT FROM RUN TO RUN IN HANDLING THE OVERALL
EVOLUTION OF THIS SYSTEM. THE NAM/WRF IS MORE ROBUST AND LIKELY
HAS A BETTER HANDLE WITH THE WINDS BEHIND THE COLD FRONT THAN THE
GFS. HAVE KEPT THE MENTION FOR THUNDER FOR TODAY...BUT SEVERE
STORMS APPEAR UNLIKELY. MOISTURE FLUX INTO NORTHERN INDIANA AND NW
OHIO WILL BE LIMITED...WHICH WILL ALSO LIMIT INSTABILITY. THERE IS
SOME CONCERN FOR STRONG WINDS BEHIND THE COLD FRONT THIS EVENING.
THE NAM/WRF BUFKIT WAS INDICATING THE POTENTIAL FOR WIND ADVISORY
CONDITIONS FOR AT LEAST A FEW HOURS ACROSS FAR SW LOWER MICHIGAN
INTO NW INDIANA. HAVE DEFERRED ANY WIND ADVISORY TO THE NEXT SHIFT
GIVEN SOME UNCERTAINTIES WITH THE COVERAGE AND DURATION OF THIS
EVENT. OTHERWISE...SKIES SHOULD EVENTUALLY BECOME CLEAR TO PARTLY
CLOUDY AND WINDS BACK TO THE SOUTHWEST AHEAD OF THE NEXT SYSTEM.
&&
.LONG TERM...
SERIES OF SHRTWVS EXPECTED TO DIG SE INTO MEAN TROF OVER CENTRAL
CANADA/U.S. THIS PD. CDFNT ASSOCIATED WITH FIRST OF THESE SHRTWVS
IS EXPECTED TO MOVE SLOWLY SE ACROSS THE GRTLKS THU NGT/FRIDAY AS
SWLY FLOW ALOFT CONTS ACROSS THE REGION IN RESPONSE TO OTHER
SHRTWVS DIGGING INTO THE MEAN TROF UPSTREAM. VERY MOIST AIRMASS
OVER THE GULF COAST SHOULD ADVECT NORTHWARD AS THE CDFNT APPROACHES.
STRONG UPR LEVEL JET OVER THE UPR GRTLKS WILL PROVIDE GOOD UPR LEVEL
DIVERGENCE OVER THE REGION AS WELL. MAIN QUESTION IS HOW STRONG A
SFC WAVE THIS WILL CAUSE TO FORM ALONG THE FRONT. GFS CONTS TO
INDICATE A MUCH MORE INTENSE WAVE THAN OTHER SHORT/MEDIUM RANGE
MODELS WHICH RESULTS IN EXCESSIVE QPF TO BE PLACED FARTHER NORTH
INTO OUR CWA. GIVEN THE UPR LEVEL JET DYNAMICS FCST, CANT RULE THIS
SCENARIO OUT, BUT, WOULD PREFER TO SEE SOME SUPPORT FROM OTHER
MODELS BEFORE HITTING THE HEAVY RAIN THREAT. WITH STILL LARGE
DIFFERENCES AMONG THE MODELS ON WHERE THIS SGFNT RAIN EVENT WILL
OCCUR, STAYED CLOSE TO PREVIOUS FCST WITH HIGH CHC TO LOW LIKELY
POPS AS THE FRONT AND WAVE MOVE THROUGH THE AREA THU/FRI.
UNSEASONABLY COLD AIR WILL MOVE INTO THE AREA BEHIND THE CDFNT WITH
THE COLD AIR BEING REINFORCED OVER THE WEEKEND AS SUBSEQUENT
SHRTWVS CONT TO DIG INTO THE MEAN TROF OVER THE CENTRAL PORTION
CANADA/CONUS. THIS WILL RESULT IN MUCH BLO NORMAL TEMPS BY SATURDAY
AND CONTG INTO EARLY NEXT WEEK. WILL BE COLD ENOUGH FOR LAKE EFFECT
SHOWERS OVER THE WEEKEND... THOUGH FAVORABLE WIND DIRECTION MAY BE
MISSING AT TIMES. ANOTHER SGFNT SHRTWV FCST SIMILARLY BY MODELS TO
MOVE ACROSS THE AREA SUNDAY NIGHT/MONDAY. THIS MAY RESULT IN MORE
WIDESPREAD PRECIP ACROSS THE AREA. TEMPS MAY BE COLD ENOUGH BY THAT
TIME FOR THE PRECIP TO CHANGE OVER TO SNOW IN SOME PORTIONS OF THE
AREA...ESPECIALLY IF IT OCCURS AT NIGHT. THAT SCENARIO LOOKS A BIT
MARGINAL GIVEN WARM GROUND/BOUNDARY LAYER TEMPS AND RARE SNOW
OCCURRENCE THIS TIME OF YEAR SO HELD OFF ADDING TO FCST AT THIS
TIME, BUT MAY NEED TO GO THIS WAY EVENTUALLY IF MODELS CONT TO
ADVERTISE AIR THIS COLD TO BE IN PLACE AS THIS SYSTEM MOVES THROUGH.
&&
.PREV DISCUSSION... /ISSUED 214 AM EDT TUE OCT 6 2009/
AVIATION...
SFC HIGH PRESSURE WILL MOVE EAST AS A STRONG UPPER LEVEL TROF SHEARS
EAST OUT OF THE MAIN TROF. THIS SYSTEM WILL BRING RAPID CHANGES IN
THE WEATHER OVER NORTHERN INDIANA...INCLUDING SHOWERS ALONG AND
AHEAD OF THE INITIAL FRONT AND WINDS INCREASING AN VEERING TO THE
SOUTHWEST. INCLUDED A TEMPO GROUP WITH SHOWERS AND MVFR CIGS ALONG
AND AHEAD OF THE WARM FRONT. WINDS SHOULD INCREASE BEHIND THE PASSAGE
OF THE COLD FRONT AROUND 00Z. THE NAM/WRF APPEARS TO BE HANDLING
THESE CONDITIONS REASONABLY WELL WITH SUSTAINED WINDS AT SBN
INCREASING ABOVE 20 KNOTS.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING FOR LMZ043-046.
GALE WARNING FROM 8 PM THIS EVENING TO 11 AM EDT WEDNESDAY FOR
LMZ043-046.
&&
SHORT TERM...SKIPPER
LONG TERM...JT
AVIATION...SKIPPERThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:33 PM EDT | Wind Advisory | IWX | Allen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 3 more | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.